Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2017, 10:15 PM EDT for 5 counties in Tennessee. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 10:15 PM EDT (02:15 UTC)
- Expired
- Apr 5, 2017, 10:42 PM EDT
- In force
- 27 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Cocke County, TN, Greene County, TN, Hamblen County, TN, Hawkins County, TN, Jefferson County, TN
The radar
The Knoxville radar (KMRX), 25 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 10:20 PM EDT | TSTM WND DMG | 6 Nne Bybee, TN | TREES DOWN ALONG GLENDALE ROAD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.3 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1433 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
139 WUUS54 KMRX 060215 SVRMRX TNC029-059-063-073-089-060300- /O.NEW.KMRX.SV.W.0050.170406T0215Z-170406T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Morristown TN 1015 PM EDT WED APR 5 2017 The National Weather Service in Morristown has issued a * Severe Thunderstorm Warning for... South central Hawkins County in eastern Tennessee... Northeastern Jefferson County in eastern Tennessee... Northwestern Cocke County in eastern Tennessee... Central Greene County in eastern Tennessee... Central Hamblen County in eastern Tennessee... * Until 1100 PM EDT * At 1014 PM EDT, a severe thunderstorm was located near Dandridge, moving east at 50 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Morristown, Greeneville, Tusculum, White Pine, Baneberry, Mosheim, Bulls Gap, Bybee, Lowland, Romeo and Mohawk. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3600 8331 3617 8339 3637 8288 3612 8273 TIME...MOT...LOC 0214Z 247DEG 41KT 3608 8342 HAIL...0.88IN WIND...60MPH $$ EMH
2 follow-up statements
145
WWUS54 KMRX 060236
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1036 PM EDT WED APR 5 2017
TNC029-063-089-060246-
/O.CAN.KMRX.SV.W.0050.000000T0000Z-170406T0300Z/
Jefferson TN-Cocke TN-Hamblen TN-
1036 PM EDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON...
NORTHWESTERN COCKE AND CENTRAL HAMBLEN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3612 8273 3606 8303 3608 8306 3609 8306
3610 8307 3622 8311 3624 8308 3626 8310
3627 8310 3628 8311 3637 8288
TIME...MOT...LOC 0236Z 250DEG 44KT 3624 8299
$$
TNC059-073-060300-
/O.CON.KMRX.SV.W.0050.000000T0000Z-170406T0300Z/
Hawkins TN-Greene TN-
1036 PM EDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTH CENTRAL HAWKINS AND CENTRAL GREENE COUNTIES...
At 1036 PM EDT, a severe thunderstorm was located 10 miles northwest
of Greeneville, moving east at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Greeneville, Tusculum, Mosheim, Bulls Gap, Romeo and Mohawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3612 8273 3606 8303 3608 8306 3609 8306
3610 8307 3622 8311 3624 8308 3626 8310
3627 8310 3628 8311 3637 8288
TIME...MOT...LOC 0236Z 250DEG 44KT 3624 8299
HAIL...0.88IN
WIND...60MPH
$$
EMH812
WWUS54 KMRX 060242
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1042 PM EDT WED APR 5 2017
TNC059-073-060251-
/O.CAN.KMRX.SV.W.0050.000000T0000Z-170406T0300Z/
Hawkins TN-Greene TN-
1042 PM EDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HAWKINS AND
CENTRAL GREENE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain and
occasional lightning are still possible with this thunderstorm.
LAT...LON 3612 8273 3606 8303 3608 8306 3609 8306
3610 8307 3622 8311 3624 8308 3626 8310
3627 8310 3628 8311 3637 8288
TIME...MOT...LOC 0240Z 247DEG 41KT 3627 8292
$$
EMHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 7:25 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Apr 5, 7:25 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Morristown TN 725 PM EDT Wed Apr 5 2017 .Aviation...Main concerns are the following: 1) Severe storms at CHA between 00-01Z,TYS between 01-03Z, and TRI between 03-05Z. 2) MVFR ceiling and showers spreading back into the area around daybreak Thursday. 3) Strong westerly winds developing behind FROPA between 09-13Z Thursday. West winds between 20 and 30kts gusting up to 35kts are expected for Thursday. Given shear and instability later today along with synoptic forcing, threat for severe storms will increase. Shear and instability is sufficient for tornadoes across the CHA area through 01Z. Besides the tornado threat, strong winds aloft, lowering freezing level, and increasing HAIL CAPES may produce some damaging winds and large hail up to Golfball size at CHA/TYS this evening. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 48 56 39 60 / 70 60 10 0 Knoxville McGhee Tyson Airport, TN 48 53 38 57 / 80 70 40 10 Oak Ridge, TN 48 54 38 58 / 80 70 30 10 Tri Cities Airport, TN 47 50 34 50 / 90 80 60 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...Winter Weather Advisory from 8 AM Thursday to 8 AM EDT Friday for Blount Smoky Mountains-Cocke Smoky Mountains-Johnson- Sevier Smoky Mountains-Southeast Carter-Southeast Greene- Southeast Monroe- Unicoi. VA...Winter Weather Advisory from 8 AM Thursday to 8 AM EDT Friday for Wise. &&
Hazardous weather outlook, Apr 5, 4:33 PM EDT, 5 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 433 PM EDT Wed Apr 5 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-062045- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 433 PM EDT Wed Apr 5 2017 /333 PM CDT Wed Apr 5 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Outbreak of Severe Thunderstorms Expected Across the Eastern Tennessee Valley and Southern Appalachian Region This Afternoon and Evening... A strong upper-level storm system will move into the region on today. The associated cold front is expected to trigger scattered to numerous severe thunderstorms through this evening. Damaging straight-line winds in excess of 60 mph and hail up to the size of golfball will be possible with these storms. A few tornadoes will also be possible with the strongest storms. Additionally, a localized strong tornado cannot be ruled out, particularly along the Cumberland Plateau and across southeast Tennessee. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday ...Winter Weather Advisory is in effect for the Mountains of southwest Virginia and far east Tennessee... A strong cold front will move across area tonight with colder air spilling into the southern Appalachians. The cold air will allow the rain showers to change to snow across the higher elevations Thursday morning. Snow accumulations of 3 to 6 inches are possible at elevations at or above 4000 feet, and 1 to 3 inches between 2500 and 4000 feet, by Thursday evening. Heavier amounts are possible across the highest elevations. A dusting or less of snow is expected elsewhere in areas below 2500 to 3000 feet. After this system moves through winds out of the northwest will increase Thursday into Friday, especially in the higher elevations. Winds of 30-40 mph with higher gusts will be possible, especially at elevations above 2500 feet. A Wind Advisory may be needed at a later time to address this. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening in support of severe weather operations.
In the hours before
Special weather statement, Apr 5, 8:58 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
858 PM EDT WED APR 5 2017
TNZ084>087-099>102-060200-
West Polk TN-Northwest Monroe TN-East Polk TN-Southeast Monroe TN-
Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
858 PM EDT WED APR 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...MEIGS...POLK...
MCMINN...WESTERN MONROE AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 1000
PM EDT...
At 857 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Dayton to 8 miles northwest of
Cleveland to near Harrison to Chickamauga. Movement was northeast at
50 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Chattanooga, Cleveland, Athens, Sweetwater, Madisonville, Decatur,
Benton, Ducktown, Etowah, Charleston, Harrison, East Cleveland, South
Cleveland, Wildwood Lake, Collegedale, Englewood, Tellico Plains,
Niota, Calhoun and William L. Davenport Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1000 PM EDT for eastern
Tennessee.
LAT...LON 3499 8520 3517 8514 3531 8494 3555 8485
3555 8479 3558 8481 3562 8478 3571 8463
3565 8462 3563 8458 3562 8451 3564 8452
3565 8452 3567 8443 3564 8438 3567 8432
3563 8425 3558 8431 3518 8429 3499 8432
TIME...MOT...LOC 0057Z 236DEG 44KT 3547 8490 3524 8499 3512 8519 3490
8528
05/MASpecial weather statement, Apr 5, 9:00 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
900 PM EDT WED APR 5 2017
TNZ036-067>069-060145-
Anderson TN-Roane TN-Loudon TN-Knox TN-
900 PM EDT WED APR 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...KNOX...
SOUTHEASTERN ANDERSON AND EAST CENTRAL ROANE COUNTIES UNTIL 945 PM
EDT...
At 859 PM EDT, Doppler radar was tracking a strong thunderstorm near
Farragut, or near Oak Ridge, moving northeast at 60 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Lenoir City, Farragut, Louisville,
Halls, Karns, Maloneyville, Mascot, Bearden, Powell and House
Mountain S.p..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1000 PM EDT for eastern
Tennessee.
LAT...LON 3575 8429 3595 8440 3622 8397 3616 8391
3617 8390 3617 8382 3603 8369 3585 8408
3584 8411 3583 8412 3585 8413 3585 8414
3582 8414
TIME...MOT...LOC 0059Z 238DEG 53KT 3591 8424
EMHLocal storm report, Apr 5, 9:27 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
927 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 3 NW KNOXVILLE 36.01N 83.98W
04/05/2017 E0.88 INCH KNOX TN TRAINED SPOTTER
REPORTED NEAR SCHADD ROAD AND CLINTON HIGHWAY
&&Local storm report, Apr 5, 9:29 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
929 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM HAIL RICEVILLE 35.38N 84.70W
04/05/2017 E0.88 INCH MCMINN TN EMERGENCY MNGR
NICKLE TO QUARTER SIZED HAIL IN RICEVILLE.
&&Local storm report, Apr 5, 9:33 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
933 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM TSTM WND GST KNOXVILLE 35.97N 83.95W
04/05/2017 M39 MPH KNOX TN EMERGENCY MNGR
WIND GUST ON UTK CAMPUS MEASURED AT 39 MPH. REPORT FROM
UTK EMERGENCY MANAGER.
&&Local storm report, Apr 5, 9:39 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
939 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
04/05/2017 KNOX TN LAW ENFORCEMENT
TREES DOWN IN AND AROUND THE KNOXVILLE AREA. REPORT SEEN
ON KNOXVILLE POLICE DEPARTMENT TWITTER ACCOUNT.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 8:00 PM EDT | Special Weather Statement | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more | 60 min |
| Apr 5, 8:10 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Meigs, Sequatchie | 65 min |
| Apr 5, 8:10 PM EDT | Wind Advisory | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 31 hr |
| Apr 5, 8:12 PM EDT | Special Weather Statement | MRX | Anderson, Knox, Roane | 48 min |
| Apr 5, 8:23 PM EDT | Special Weather Statement | MRX | Anderson, Claiborne | 52 min |
| Apr 5, 8:55 PM EDT | Special Weather Statement | MRX | Claiborne, Grainger, Hancock, Union | 50 min |
| Apr 5, 8:58 PM EDT | Special Weather Statement | MRX | Bradley, McMinn, Meigs, Polk | 62 min |
| Apr 5, 9:00 PM EDT | Special Weather Statement | MRX | Knox | 45 min |
| Apr 5, 9:19 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Union | 26 min |
| Apr 5, 9:42 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson, Knox | 39 min |
| Apr 6, 3:36 PM EDT | Freeze Watch | MRX | Blount, Campbell, Carter, Claiborne, Cocke, Greene and 11 more | 24 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.